A Caltech Library Service

Spherical Preferences

Chambers, Christopher P. and Echenique, Federico (2020) Spherical Preferences. Journal of Economic Theory, 189 . Art. No. 105086. ISSN 0022-0531.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We introduce and study the property of orthogonal independence, a restricted additivity axiom applying when alternatives are orthogonal. The axiom requires that the preference for one marginal change over another should be maintained after each marginal change has been shifted in a direction that is orthogonal to both. We show that continuous preferences satisfy orthogonal independence if and only if they are spherical: their indifference curves are spheres with the same center, with preference being “monotone” either away or towards the center. Spherical preferences include linear preferences as a special (limiting) case. We discuss different applications to economic and political environments. Our result delivers Euclidean preferences in models of spatial voting, quadratic welfare aggregation in social choice, and expected utility in models of choice under uncertainty.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Chambers, Christopher P.0000-0001-8253-0328
Echenique, Federico0000-0002-1567-6770
Additional Information:© 2020 Elsevier Inc. Received 4 September 2019, Revised 15 May 2020, Accepted 22 June 2020, Available online 8 July 2020. Echenique thanks The National Science Foundation for its support through the grants SES 1558757 and CNS 1518941. We are grateful to the associate editor and two anonymous referees for useful comments and suggestions.
Funding AgencyGrant Number
Subject Keywords:Spherical; Additivity; Euclidean; Orthogonal; Independence
Classification Code:JEL: D00
Record Number:CaltechAUTHORS:20190626-145326274
Persistent URL:
Official Citation:Christopher P. Chambers, Federico Echenique, Spherical preferences, Journal of Economic Theory, Volume 189, 2020, 105086, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:96751
Deposited By: Tony Diaz
Deposited On:26 Jun 2019 22:00
Last Modified:01 Oct 2020 21:08

Repository Staff Only: item control page